Winter Storm, Central Yampa River Basin
- When
- February 7, 12:00 PM MST to February 8, 12:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches occurred across some of the high valleys of western Colorado as a moist Pacific storm system moved across the area. The Central Yampa River Basin generally received 6 inches, while some locations in the Pagosa Springs area received up to 1 foot of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Snowfall of 6 to 12 inches occurred across some of the high valleys of western Colorado as a moist Pacific storm system moved across the area. The Central Yampa River Basin generally received 6 inches, while some locations in the Pagosa Springs area received up to 1 foot of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 7, 5:08 AM MST, 6 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
508 AM MST MON FEB 7 2005
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
SNOW HAS BEGUN TO FALL OVER PORTIONS OF EASTERN UTAH AND WESTERN
COLORADO THIS EARLY MORNING. THIS FIRST, WEAK, ROUND IS IN
ASSOCIATION WITH A WEAK WAVE THAT THE MESOETA POINTS OUT FAIRLY
WELL. THE REAL ONSLAUGHT OF THE PRECIPITATION WILL LIKELY TAKE PLACE
LATER THIS MORNING WITH THE MUCH STRONGER WAVE OVER THE WESTERN HALF
OF UTAH.
THE ATMOSPHERE IS STILL FAIRLY DRY OVER WESTERN COLORADO...WITH DEW
POINT SPREADS OF 7 TO 15 F AT THE SURFACE. MORE MOIST AIR CAN BE SEEN
SPREADING INTO EASTERN UTAH, HOWEVER. MESOETA SHOWS WIDESPREAD LOW
LEVEL MOISTURE OVER WESTERN COLORADO BY 15Z...WHICH SEEMS REASONABLE
ENOUGH.
SOUTHWEST-FACING SLOPES OF THE MOUNTAINS OF EASTERN UTAH AND
SOUTHWEST COLORADO STILL SEEM TO BE THE FAVORED AREAS FOR
SIGNIFICANT SNOW TODAY. HAVE ADDED ADVISORY SNOW AMOUNTS TO THE
MOUNTAINS AND PLATEAUS OF NORTHERN COLORADO. WITH LOW PRESSURE
TRACKING ACROSS THE AREA, SNOW WILL LIKELY FALL...EVEN WITHOUT A
GOOD NORTHWEST FLOW. STILL, A LACK OF REALLY GOOD JET SUPPORT AND
NOT VERY COLD AIR ALOFT WILL LIKELY PRECLUDE WIDESPREAD HEAVY SNOW
AMOUNTS IN THIS REGION.
WITH FAVORABLE MOISTURE AND DYNAMICS IN THE SOUTH, WILL ALSO ADD
ADVISORY SNOW AMOUNTS TO THE DURANGO AND PAGOSA SPRINGS AREAS.
SYSTEM REMAINS PROGRESSIVE AND WILL BE PULLING OUT OF THE AREA ON
TUESDAY. WEST FLOW SHOULD KEEP SOME SNOWS GOING ALONG THE
CONTINENTAL DIVIDE BUT SIGNIFICANT ACCUMULATING SNOWS SHOULD BE
WINDING DOWN TUESDAY MORNING. LINGERING SNOW WILL LIKELY CONTINUE IN
THE NORTHERN MOUNTAINS AND THE SAN JUANS THROUGHOUT THE DAY ON
TUESDAY, BUT THE BRUNT OF THE ENERGY SHOULD BE EAST OF THE AREA BY
THEN. BA
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
WEAK SHORT WAVE BRUSHES NWRN COLORADO WEDNESDAY AFTERNOON. NEITHER
THE 00Z GFS OR NAM MODEL SHOWED ANY PCPN WITH THIS FEATURE...BUT
WOULD NOT BE SURPRISED IF LIGHT SNOW DID OCCUR NEAR THE ELKHEAD
MOUNTAINS AND PARK RANGE. BUT MODELS HAVE BEEN HAVING TROUBLE
HANDLING THE SPLIT FLOW OVER THE ERN PACIFIC OCEAN AND WRN CONUS...
SO PROGGED SHORT WAVE MAY BE FARTHER EAST. OTHERWISE NO THREAT OF
PCPN ANYWHERE ELSE IN OUR FORECAST AREA. UNDERCUT MOS TEMPS BY A
TAD IN THE WAKE OF SHORT WAVE AND FRESH SNOW COVER FOR THE MOUNTAIN
AREAS AND HIGHER VALLEYS.
MODEL DATA HAVE BEEN CONSISTENT WITH THE IDEA OF A BROAD CLOSED LOW
CIRCULATION FORMING WEST OF BAJA CALIFORNIA AROUND MID WEEK. NO
IMPACT ON SENSIBLE WEATHER UNTIL THURSDAY NIGHT AT THE EARLIEST...AT
THAT TIME DEEP SOUTHERLY FLOW MAY REACH SERN UTAH AND SWRN COLORADO
AND LAST INTO SATURDAY. MODELS SHOW NICE MOISTURE FEED ASSOCIATED
WITH THE SUBTROPICAL JET...SO THE POTENTIAL EXISTS FOR DECENT SNOW
ACCUMULATION FOR THE SAN JUAN AND LA SAL/ABAJO MOUNTAINS. THE SNOW
LEVELS WILL BE ABOVE THE VALLEY FLOORS AS THIS SYSTEM WILL BE
RELATIVELY WARM.
LOTS OF QUESTION MARKS FOR DAYS 7 AND 8 WITH THE GFS SHOWING A
CONVERGENCE OF THE NRN AND SRN BRANCH CONVERGING WEST OF THE NRN
CALIFORNIA COAST...THEN WESTERLY FLOW BRINGING ACTIVE WEATHER
SYSTEMS INLAND. FOR RIGHT NOW...NO CHANGES WERE MADE IN THE
GRIDDED DATA THAT SHOWS LOW POPS FOR THE NRN MOUNTAINS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING UNTIL NOON TUESDAY FOR
SOUTHWEST AND CENTRAL MOUNTAIN ZONES 9/12/17/18/19.
WINTER WEATHER ADVISORY UNTIL 6 AM TUESDAY FOR
ROAN/TAVAPUTS PLATEAU ZONE 3.
WINTER WEATHER ADVISORY UNTIL NOON TUESDAY FOR
ZONES 2/4/5/8/10/13/14/22/23.
.UT...WINTER STORM WARNING UNTIL 6 AM TUESDAY FOR
THE LA SAL AND ABAJO MOUNTAINS ZONE 28.
WINTER WEATHER ADVISORY UNTIL 6 AM TUESDAY FOR
THE EAST-CENTRAL AND NORTHEAST UTAH MOUNTAIN ZONES 23/25.
&&
BA/PFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MST MON FEB 7 2005 COZ001>014-017>023-UTZ022>025-027>029-081300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MST MON FEB 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO... ...WINTER STORM ADVISORIES AND WARNINGS ARE IN EFFECT UNTIL 6 AM MST TUESDAY FOR THE MOUNTAINS OF EASTERN UTAH... ...A WINTER STORM WARNING IS IN EFFECT UNTIL NOON TUESDAY FOR THE MOUNTAINS OF WEST CENTRAL AND SOUTHWEST COLORADO... ...WINTER WEATHER ADVISORIES ARE IN EFFECT UNTIL NOON TUESDAY FOR PORTIONS OF NORTHERN COLORADO AND THE LOWER ELEVATIONS OF EXTREME SOUTHWEST COLORADO.... .DAY ONE...TODAY AND TONIGHT... SNOW WILL BECOME WIDESPREAD...AND HEAVY AT TIMES...TODAY ACROSS THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO. SEE THE LATEST WINTER WEATHER PRODUCTS FOR MORE INFORMATION ON WARNINGS AND ADVISORIES. PRECIPITATION IN THE LOWER ELEVATIONS WILL BE A MIXTURE OF RAIN AND SNOW. ONLY LIGHT ACCUMULATIONS OF SNOW WILL BE EXPECTED... OR 2 INCHES OR LESS. HAZARDOUS DRIVING CONDITIONS CAN BE EXPECTED TODAY AND TONIGHT...MAINLY ON ROADWAYS ABOVE 6000 FEET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED FOR THE MOUNTAINS BY TUESDAY AFTERNOON...RESULTING IN HAZARDOUS WINTER CONDITIONS FOR TRAVELERS AND THOSE PLANNING OUTDOOR ACTIVITIES. BY TUESDAY AFTERNOON...STORM TOTAL SNOWFALL OF 1 TO 2 FEET IS POSSIBLE IN MOST MOUNTAINS OF WESTERN COLORADO AND SOUTHEAST UTAH. 8 TO 14 INCHES OF NEW SNOW CAN BE EXPECTED IN THE MOUNTAINS OF NORTHEAST UTAH ABOVE THE 7000 FOOT LEVEL...WITH LESSER AMOUNTS BELOW 7000 FEET. A BREAK IN THE SNOWFALL IS EXPECTED FOR WEDNESDAY...FOLLOWED BY A CHANCE OF SNOW IN THE MOUNTAINS BY LATE THURSDAY AND CONTINUING INTO SATURDAY MORNING...THEN BECOMING A SLIGHT CHANCE OF SNOW OVER THE REMAINDER OF THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...ALTHOUGH WEATHER AND PRECIPITATION REPORTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION WILL BE APPRECIATED. BA/PF
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441195, 5441196.